Tornadoes · United States · Colorado · 2002

F0 tornado, Hartman, Colorado, June 19, 2002

This F0 tornado ran 0.1 miles across Prowers County on June 19, 2002, touching down at 3:45 PM MDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 19, 2002
Touchdown
3:45 PM MDT (21:45 UTC)
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Prowers County
Touchdown point
38.120, -102.180
Lift-off point
38.120, -102.180
Record number
742

What the Weather Service recorded

A brief landspout tornado caused no known damage.

A brief landspout tornado caused no know damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
00:37 UTC01:30 UTCSevere Thunderstorm WarningPUB
01:34 UTC02:40 UTCSevere Thunderstorm WarningPUB
02:41 UTC04:00 UTCSevere Thunderstorm WarningPUB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:20 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Jun 19, 3:15 PM MDT, 30 minutes earlier.

Area forecast discussion, Jun 19, 3:15 PM MDT, 30 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
315 PM MDT WED JUN 19 2002

...NORTHEAST WINDS/HIGHER HUMIDITIES MOVING THROUGH NORTHERN/EASTERN
PORTIONS OF THE HAYMAN FIRE...
...COLD FRONT WILL CONTINUE MOVING THROUGH THE FIRE TONIGHT...
...RED FLAG WARNING WILL REMAIN UNTIL 6 PM MDT FOR ALL OF
SOUTHEAST/SOUTH CENTRAL COLORADO...
...POTENTIAL FOR DRYLINE SEVERE STORMS EXTREME SOUTHEAST PLAINS THIS
EVENING...

RAWS DATA AND REPORT FROM WFO PUEBLO IMET ON THE HAYMAN FIRE
INDICATE NORTHEAST WINDS/HIGHER HUMIDITIES ARE MOVING THROUGH
NORTHERN AND EASTERN PORTIONS OF THE HAYMAN FIRE.  THIS SHOULD BEGIN
TO HELP FIRE FIGHTING EFFORTS AFTER INITIAL BURSTS OF EAST TO
NORTHEAST WIND THIS EVENING.  RED FLAG WARNING WILL REMAIN IN EFFECT
LATE THIS AFTERNOON...BUT BE ALLOWED TO EXPIRE AT 6 PM.
OVERNIGHT...COLD FRONT SHOULD MAKE GOOD PROGRESS SOUTHWARD ACROSS
EASTERN HALF OF CWA...ALLOWING FOR GOOD TO EXCELLENT RELATIVE
HUMIDITY RECOVERY ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS.  NOT AS
MUCH RECOVERY IS EXPECTED TO MAKE IT WEST OF THE SANGRE DE CRISTOS.
ADDITIONALLY...THERE IS EVEN A SLIGHT CHANCE FOR SOME SHOWERS OR
THUNDERSHOWERS LATER TONIGHT ACROSS ZONES 67/72 (TELLER AND NORTHERN
EL PASO COUNTY).

OTHER THREAT THIS EVENING IS FOR SEVERE WEATHER VICINITY OF DRYLINE
ACROSS THE EXTREME SOUTHEAST PLAINS.  ONE WARNING ISSUED THUS FAR.
PRIMARY THREATS APPEAR TO BE DAMAGING WIND GUSTS AND LARGE HAIL.

THURSDAY/THURSDAY NIGHT STILL LOOKS LIKE A DAY OF RELIEF FOR FIRE
FIGHTING EFFORTS ACROSS THE EASTERN MOUNTAINS AND PLAINS...WITH
CONSIDERABLY HIGHER HUMIDITIES...COOLER AIR...AND A FAIRLY GOOD
CHANCE AT SEEING SOME SHOWERS OR THUNDERSTORMS IN THE AFTERNOON.
WESTERN AREAS (WEST OF THE SANGRES) WILL NOT LIKELY DO AS
WELL...BUT SHOULD REALIZE SOME COOLING AND HIGHER HUMIDITY.  THERE
IS SOME POTENTIAL THERE FOR ISOLATED DRY THUNDERSTORMS IN THE
AFTERNOON.  THIS IS NOT GOOD CONSIDERING RHS WEST OF THE SANGRES
WILL LIKELY BE DROPPING AT LEAST INTO THE TEENS DURING THE
AFTERNOON...TEMPERATURES WILL STILL BE FAIRLY WARM AND HAINES VALUES
STILL NEAR 6.

ALTHOUGH THURSDAY WILL BE A DAY OF RELIEF ON THE FIRE FRONT...COULD
END UP WITH SEVERE WEATHER ON THE PLAINS DURING THE AFTERNOON.  SPC
HAS THE SOUTHEAST PLAINS IN THE SLIGHT RISK OF SEVERE CATEGORY AND
THIS LOOKS GOOD BASED ON INCREASED SURFACE MOISTURE/AND HIGH
INSTABILITY FORECAST FOR THE AFTERNOON.  COULD BE SOME BIG BOOMERS
PRODUCING LARGE HAIL AND DAMAGE WIND.

FRIDAY AND SATURDAY CONTINUE TO LOOK LIKE DAYS WITH ENOUGH MOISTURE
AROUND FOR AT LEAST ISOLATED THUNDERSTORM COVERAGE DURING THE
AFTERNOONS AND EVENINGS.  IN FACT...FRIDAY MAY BE THE BEST CHANCE
FOR THE SAN JUANS/SAN LUIS VALLEY...AS MOISTURE FINALLY WORKS INTO
THIS REGION.

SUNDAY THROUGH WEDNESDAY...WELL CALL IT DRY AND WARMER FOR NOW.
MODELS STILL SHOW SOME SERIOUS RIDGING FORECAST TO RETURN TO
COLORADO...WITH H7 TEMPS CLIMBING BACK UP...SURFACE HUMIDITY VALUES
DROPPING AND HAINES VALUES ALSO ESCALATING AGAIN.  SOME CHANCE OF
ANOTHER COLD FRONT POSSIBLY BRINGING TEMPERATURE/HUMIDITY RELIEF FOR
WEDNESDAY...BUT TOO EARLY TO CALL AT THIS LONG RANGE.

.PUB...RED FLAG WARNING FOR ALL FIRE WEATHER ZONES THROUGH
       6 PM THIS EVENING.

In the hours before

Special weather statement, Jun 19, 12:00 PM MDT, 3 hours 45 minutes before
COZ058>081-192000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT WED JUN 19 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT ACROSS
SOUTHEAST AND SOUTH CENTRAL COLORADO...

....RED FLAG WARNING FOR ALL OF SOUTHEASTERN AND SOUTH CENTRAL
COLORADO THROUGH 6 PM TODAY...

WEST TO SOUTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE REGION
TODAY...AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS THE
NORTHERN PLAINS. A VERY WARM AND DRY AIR MASS CONTINUES IN PLACE
ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO...WITH RELATIVE
HUMIDITIES EXPECTED TO BE LESS THAN 10 PERCENT ACROSS MOUNTAIN AREAS
THIS AFTERNOON. THIS HOT AND DRY AIR MASS...COMBINED WITH AFTERNOON
WEST WINDS GUSTING UP TO 30 MPH OVER THE MOUNTAINS...AND PERSISTENT
DRY CONDITIONS...WILL SUPPORT THE POTENTIAL FOR EXTREME WILDFIRE
BEHAVIOR FOR AREAS ALREADY EXPERIENCING FIRES OR WHERE FIRES START.

ADDITIONALLY...ISOLATED THUNDERSTORMS MAY FORM LATE THIS AFTERNOON
AND EARLY THIS EVENING OVER THE MOUNTAINS AND IMMEDIATELY ADJACENT
PLAINS...ESPECIALLY OVER TELLER AND EL PASO COUNTIES NEAR AND
DOWNWIND OF THE HAYMAN FIRE. WITH SUCH A DRY AIR MASS IN THE LOWER
LEVELS...ANY THUNDERSTORM WHICH FORMS WILL HAVE LITTLE OR NO
RAINFALL...BUT MAY PRODUCE ERRATIC AND GUSTY WINDS AS HIGH AS 55 MPH
FOR A BRIEF PERIOD OF TIME.

TONIGHT...A COLD FRONT WILL MOVE THROUGH EASTERN COLORADO IN THE
EVENING...ALLOWING COOLER AND MORE MOIST AIR TO RETURN TO MOST OF THE
PLAINS AND THE LOWER EAST SLOPES OF THE SOUTHEASTERN MOUNTAINS. NORTH
TO NORTHEAST WINDS FOLLOWING THE FRONTAL PASSAGE MAY GUST TO 30 MPH
IN THE EVENING...BEFORE DIMINISHING OVERNIGHT. THERE WILL BE A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS OVER TELLER AND EL PASO COUNTIES
FOLLOWING THE FRONTAL PASSAGE...WHILE THE REMAINDER OF SOUTHEASTERN
COLORADO WILL HAVE TO WAIT UNTIL THURSDAY FOR RAIN AND THUNDERSTORM
CHANCES TO INCREASE.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

9.8 hours before the tornado, 204 km from the path. June 19, 2002.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1341 joules per kilogram, CIN -518, lifted condensation level 1356 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2002-06-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 143 square meters per square second, 0 to 6 km bulk shear 18 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-518 J/kg
Surface CAPE
456 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

2.2 hours after it, 204 km from the path. June 20, 2002.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2329 joules per kilogram, CIN -338, lifted condensation level 1932 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2002-06-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 113 square meters per square second, 0 to 6 km bulk shear 22 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2329 J/kg
Mixed-layer CIN
-338 J/kg
Surface CAPE
2476 J/kg
Mixed-layer LCL
1932 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

The radar

The Goodland radar (KGLD), 145 km away, was scanning. The volume nearest the touchdown began at 21:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2002 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 19, 2002

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 194:20 PM CDTF0Richland, ND0.225$2,000
June 193:30 PM MDTF0Prowers, CO0.120
June 194:45 PM CDTF2Wilkin, MN0.225$30,000
June 196:10 PM CDTF0Rawlins, KS0.225
June 196:15 PM CDTF1Decatur, KS2.0100$10,000
June 196:22 PM CDTF0Rawlins, KS5.0100$10,000
June 196:45 PM CDTF0Rawlins, KS0.225
June 196:45 PM CDTF1Rawlins, KS0.225$10,000
June 197:07 PM CDTF1Thomas, KS3.0100$3,000
June 196:45 PM MDTF0Sherman, KS0.225
June 197:58 PM CDTF0Stearns, MN0.325
June 199:18 PM CDTF0Stearns, MN0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.